Article Text

Download PDFPDF
Flecainide toxicity with high pacemaker capture thresholds and associated takotsubo syndrome

Abstract

We describe a case of a woman in her 80s with persistent atrial fibrillation (AF) despite being on flecainide who was admitted for AF with rapid ventricular response. Attempts with direct-current cardioversions were unsuccessful despite increased doses of the antiarrhythmic therapy. At atrioventricular (AV) nodal ablation, very high right ventricular capture thresholds resulted in abortion of the procedure as back-up ventricular pacing could not be assured with adequate margin for safety. Shortly following the electrophysiology (EP) study, the patient developed cardiogenic shock with new apical left ventricular regional wall motion abnormality suggestive of apical ballooning and a toxic-appearing wide QRS complex electrocardiogram (EKG). The patient was successfully treated with sodium bicarbonate infusion for presumed flecainide toxicity. The regional wall motion abnormality and EKG changes resolved along with normalisation of capture thresholds after 2 days of treatment. The patient underwent an uncomplicated successful AV nodal ablation several weeks later.

  • arrhythmias
  • heart failure
  • pacing and electrophysiology
  • cardiovascular system
  • contraindications and precautions

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.